Maine, 2005

Blizzard in Maine, January 23, 2005

January 23, 2005 · NWS CAR · 5 events in 5 counties and zones

Rapidly intensifying low pressure tracking just east of the Gulf of Maine brought blizzard conditions to Downeast Maine. with localized totals to around 17 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracking just east of the Gulf of Maine brought blizzard conditions to Downeast Maine. Storm total snow accumulations generally ranged from 7 to 12 inches across coastal Washington county...with localized totals to around 17 inches. Across coastal Hancock county storm total snow accumulations generally ranged from 4 to 10 inches with the greatest accumulations across eastern areas. Storm total snow accumulations across interior Downeast areas generally ranged from 4 to 7 inches. Wind gusts of 40 to 60 mph were reported along the coast...with gusts of 30 to 45 mph across interior areas. The winds produced extensive blowing and drifting snow...with drifts several feet deep reported...along with near zero visibilities at times. The strong winds also contributed to sporadic power outages. Some roads were nearly impassible at times during the storm due to the heavy snow rates...drifting and reduced visibilities. Many events were cancelled due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 23, 1:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 23, 1:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
118 PM EST SUN JAN 23 2005

.SYNOPSIS...INTENSE LOW PRESSURE WILL MOVE AWAY FROM THE AREA
TONIGHT AND MONDAY. HIGH PRESSURE SHOULD THEN BUILD ACROSS THE AREA
TUESDAY INTO WEDNESDAY. THE NEXT CHANCE OF SNOW WILL BE WITH LOW
PRESSURE APPROACHING FROM THE WEST WEDNESDAY NIGHT AND PASSING SOUTH
OF THE AREA ON THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SPOTTER RPTS AND SFC OBS
CONFIRM POOR CONDS CONTINUING ACROSS FAR SRN PORTIONS OF OUR
FA...THO CONDS FAR FROM AS BAD AS THEY COULD BE...  RADAR PIX CONT
TO SHOW INTENSE BAND OF VERY HVY SNOW RESTING JUST OFF SHORE -
GENERALLY WHERE IT HAS BEEN MUCH OF THE DAY.  THIS BAND XTNDS SWRD
INTO ERN/SERN MA WHERE RPTS OF UP TO 30 INCHES HAVE BEEN RPTD THUS
FAR...  NERN CORNER OF THE BAND MAKING SOME NWRD PROGRESS INTO XTRM
SERN CORNER OF OUR CWA SO SOME IMPRESSIVE SNOW AMOUNTS STILL PSSIBLE
BEFORE ALL IS OVER LATER ON TNGT.  THUS FAR...GENERALLY 3-6 INCH
AMOUNTS RPTD AND OVERALL XPCT ABOUT 6-12 ALONG THE IMMEDIATE COAST
W/ ABOUT 4-8 A LITTLE INLAND.  SNOW CUTS OFF RATHER SHARPLY NW OF A
LINE FROM NEWPORT-LINCOLN-HAYNESVILLE LINE...  IN ADDITION TO THE
SNOW...WINDS HAVE GENERALLY BEEN IN THE 20-30 KT RANGE W/ GUSTS OVER
40 MPH AT TIMES AND WIND CHILLS HAVE BEEN IN THE DANGEROUSLY COLD
RANGE...

WILL HANG ONTO WARNINGS THRU THE EVE HOURS TO ALLOW SNOWFALL TO COME
TO AN END AND ANY BLOWING SNOW ISSUES TO SUBSIDE SOMEWHAT...THO FEEL
BLOWING SNOW WILL BE A CONCERN THROUGHOUT THE NIGHT AT TIMES AS
WINDS WILL STAY RATHER BRISK BEHIND THE DEPARTING STORM.  WILL ALSO
NEED A WND CHILL WARNING UP N AND AN ADV S GIVEN XPCTD TEMPS AND
WINDS.

OTHER THAN VERY COLD TEMPS AND CONTD WND CHILL ISSUES...NXT FEW DAYS
APPEAR RATHER QUIET W/ A SECONDARY SURGE OF COLD AIR ARRIVING LATER
TUE THEN APPEARS A WEAK CLIPPER WILL APPROACH FROM THE W WED...
ATTM...PREFER THE GFS WHICH HAS SHIFTED THIS CLIPPER FARTHER S LAST
FEW RUNS AND THIS SOLN IS REASONABLE GIVEN THE TYPE OF SYSTEM AND
SYNOPTIC PATTERN IN PLACE.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...HIGH PRESSURE WILL BE
PUSHING ACROSS THE NORTH WEDNESDAY NIGHT AS LOW PRESSURE SLIDES INTO
SOUTHERN NEW ENGLAND. MODELS DISAGREEING ON TRACK OF THIS LOW...BETWEEN
RUNS AND BETWEEL MODELS WITH THE ETA MUCH FURTHER NORTH THAN THE
GFS. LONG RANGE MODEL RUNS TEND TO BE VERY UNSTABLE AFTER MAJOR
STORM AS ATMOSPHERE HASNT SETTLED DOWN YET AND MAJOR STORM USUALLY
CAUSES SOME LONG WAVE SHIFTS THAT MODELS GENERALLY TAKE TIME TO
ADJUST TO. FOR NOW JUST COMPRIMISING RUNS BUT GOING CLOSER TO GFS
KEEPING NORTH DRY AND SOUTH CHC OF SNOW WED EVE. LARGE HIGH BRINGS
CLEAR AND COLD CONDITIONS FOR THE END OF THE WEEK ACCORDING TO GFS
AND ECMWF. SOME WARM ADVECTION CLOUDS MAY COME ACROSS THE NORTH LATE
SAT BUT NOT EXPECTING SIG PRECIP. WILL HAVE TO WATCH HIGH MOVING
OFFSHORE EARLY NEXT WEEK...AND POSSIBILITY THAT THE HIGH MAY PUMP
WARM RIDGE IN THE EAST PUSHING SOME STORM SYSTEMS TO OUR WEST. THIS
COULD BRING ANOTHER MIXED PRECIP EVENT...HOWEVER...FLATTER LONGWAVE
PATTERN COULD KEEP SYSTEM ALL SNOW.

&&

.AVIATION...
IFR CONDS IN SNOW AND BLOWING SNOW WILL CONT INTO THE EVE HOURS FOR
KBGR THEN CONDS WILL GRADUALLY IMPROVE LATER TNGT AND MON. GENERALLY
VFR NRN SITES THO KHUL COULD SEE OCNL LGT SNOW W/ TEMP MVFR INTO
THE EVE HRS AS BANDS OF SNOW CONT TO PUSH SLOWLY N ACROSS THE FAR ERN
PORTIONS OF THE FA.

&&

.MARINE...
WILL HANG ONTO STORM WARNING INTO THIS EVE BEFORE TRANSITIONING BACK
TO GLW CONDS LATER ON TNGT THEN TO AN SCA MON AM...

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING FOR MEZ015-MEZ016-MEZ017-MEZ029-MEZ030
     UNTIL MIDNIGHT MONDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ011-MEZ031-MEZ032 UNTIL MIDNIGHT
     MONDAY.
  ...WIND CHILL WARNING FOR MEZ001-MEZ002-MEZ003-MEZ004-MEZ005-
     MEZ006-MEZ010 UNTIL NOON MONDAY.
  ...WIND CHILL ADVISORY FOR MEZ011-MEZ015-MEZ016-MEZ017-MEZ029-
     MEZ030-MEZ031-MEZ032 UNTIL NOON MONDAY.
MARINE...NONE.

&&

SHORT TERM/MARINE...KHW
LONG TERM/MARINE...BLOOMER
AVIATION...NORTON
Hazardous weather outlook, Jan 23, 4:10 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
410 AM EST SUN JAN 23 2005

MEZ001>006-010-011-015>017-029>032-241200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
410 AM EST SUN JAN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

A POWERFUL STORM SYSTEM INTENSIFYING JUST SOUTH OF THE GULF OF MAINE
WILL CONTINUE TO BRING SNOW...HEAVY AT TIMES...AND STRONG NORTH TO
NORTHEAST WINDS...RESULTING IN BLIZZARD CONDITIONS TODAY INTO THIS
EVENING ACROSS DOWNEAST MAINE. THE STRONG WINDS COULD ALSO DOWN TREES
AND POWERLINES...CAUSING POWER OUTAGES AS WELL AS BITTER COLD WIND
CHILLS. IN ADDITION...INCREASING NORTH WINDS COMBINED WITH LOW
TEMPERATURES WILL ALSO RESULT IN BITTER WIND CHILLS ACROSS NORTHERN
MAINE. PLEASE REFER TO RESPECTIVE PWMWSWCAR MESSAGES FOR FURTHER
DETAILS.

STORM AND HEAVY FREEZING SPRAY WARNINGS REMAIN IN EFFECT FOR THE
COASTAL WATERS INTO THIS EVENING. PLEASE REFER TO THE COASTAL WATERS
FORECAST (PWMCWFCAR) FOR FURTHER DETAILS CONCERNING THE MARINE
FORECAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW AND WIND REPORTS WILL BE NEEDED TODAY.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Central Washington

When
January 23, 3:00 PM EST to 11:00 PM EST
Where
Central Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Blizzard, Coastal Hancock

When
January 23, 3:00 PM EST to 11:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Blizzard, Coastal Washington

When
January 23, 3:00 PM EST to 11:00 PM EST
Where
Coastal Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Blizzard, Interior Hancock

When
January 23, 3:00 PM EST to 11:00 PM EST
Where
Interior Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Blizzard, Southern Penobscot

When
January 23, 3:00 PM EST to 11:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435049, 5435050, 5435051, 5435052, 5435053.